Alert archive / Wisconsin / Wind Chill Advisories in 2014

Wind Chill Advisory 32, NWS La Crosse, WI

February 27, 20148 counties in Iowa; 13 counties in Wisconsin; 7 counties in Minnesota

NWS La Crosse, WI issued this wind chill advisory at Feb 27, 2014, 3:09 PM CST for 8 counties in Iowa; 13 counties in Wisconsin; 7 counties in Minnesota. It took effect at Feb 28, 2014, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2014, 3:09 PM CST (21:09 UTC)
In effect from
Feb 28, 2014, 12:00 AM CST
Expired
Feb 28, 2014, 9:00 AM CST
In force
9 hr
Issued by
NWS La Crosse, WI
All 28 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -152 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
-152 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

947 
WWUS43 KARX 272109
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CST THU FEB 27 2014

...BITTERLY COLD WIND CHILLS LATE TONIGHT INTO FRIDAY MORNING...

.THE COMBINATION OF TEMPERATURES IN THE TEENS TO AROUND 20 BELOW
ZERO AND SOUTHERLY WINDS WILL CREATE BITTERLY COLD WIND CHILLS IN
THE MINUS 20 TO MINUS 35 RANGE LATE TONIGHT TO FRIDAY MORNING.
THEREFORE...A WIND CHILL ADVISORY IS IN EFFECT FROM LATE TONIGHT
INTO FRIDAY MORNING.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-280515-
/O.NEW.KARX.WC.Y.0032.140228T0600Z-140228T1500Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
309 PM CST THU FEB 27 2014

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
FRIDAY. 

* WIND CHILL VALUES OF MINUS 20 TO MINUS 35 CAN BE EXPECTED AFTER
  MIDNIGHT.

* WIND CHILLS THIS LOW CAN CAUSE FROSTBITE ON EXPOSED SKIN WITHIN
  30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...DRESS APPROPRIATELY.

&&

$$

DTJ
4 follow-up statements
662 
WWUS43 KARX 280256
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
856 PM CST THU FEB 27 2014

...BITTERLY COLD WIND CHILLS INTO FRIDAY MORNING...

.WIND CHILLS HAVE ALREADY STARTED TO DROP INTO THE 10 TO 25 BELOW
ZERO RANGE DESPITE WINDS BEING ON THE LIGHT SIDE. AS TEMPERATURES
CONTINUE TO DROP TOWARD DAYBREAK...WINDS WILL BE ON THE INCREASE
AND CAUSE THE WIND CHILLS TO REMAIN IN THE 20 TO 35 DEGREE BELOW
ZERO RANGE.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281100-
/O.CON.KARX.WC.Y.0032.140228T0600Z-140228T1500Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
856 PM CST THU FEB 27 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST FRIDAY...

* WIND CHILL VALUES OF 20 TO 35 DEGREES BELOW ZERO WILL OCCUR
  OVERNIGHT.

* WIND CHILLS THIS LOW CAN CAUSE FROSTBITE ON EXPOSED SKIN 
  WITHIN 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...DRESS APPROPRIATELY.

&&

$$

HALBACH
240 
WWUS43 KARX 280807
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
207 AM CST FRI FEB 28 2014

...BITTERLY COLD WIND CHILLS THIS MORNING...

.TEMPERATURES EARLY THIS MORNING RANGE FROM THE 20S BELOW ZERO
OVER NORTH CENTRAL WISCONSIN TO THE SINGLE DIGITS TO TEENS BELOW
ZERO OVER NORTHEAST IOWA. THE COMBINATION OF THESE COLD
TEMPERATURES AND SOUTHEAST WINDS OF 5 TO 15 MPH IS PRODUCING
BITTERLY COLD WIND CHILLS OF 20 TO 35 BELOW ZERO.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281500-
/O.CON.KARX.WC.Y.0032.000000T0000Z-140228T1500Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
207 AM CST FRI FEB 28 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WIND CHILL VALUES OF 20 TO 35 DEGREES BELOW ZERO WILL OCCUR THIS
  MORNING.

* WIND CHILLS THIS LOW CAN CAUSE FROSTBITE ON EXPOSED SKIN 
  WITHIN 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...DRESS APPROPRIATELY.

&&

$$

WETENKAMP
976 
WWUS43 KARX 281236
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
636 AM CST FRI FEB 28 2014

...BITTERLY COLD WIND CHILLS THIS MORNING...

.TEMPERATURES THIS MORNING RANGE FROM THE SINGLE DIGITS TO TEENS
BELOW ZERO...WITH LOW LYING AREAS OVER CENTRAL AND NORTHERN
WISCONSIN FALLING TO AROUND 25 BELOW ZERO. THE COMBINATION OF
THESE COLD TEMPERATURES AND LIGHT SOUTHEAST WINDS IS PRODUCING
WIND CHILLS OF 20 TO 25 BELOW ZERO.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281500-
/O.CON.KARX.WC.Y.0032.000000T0000Z-140228T1500Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
636 AM CST FRI FEB 28 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WIND CHILL VALUES OF 20 TO 25 DEGREES BELOW ZERO THIS MORNING.

* WIND CHILLS THIS LOW CAN CAUSE FROSTBITE ON EXPOSED SKIN 
  WITHIN 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...DRESS APPROPRIATELY.

&&

$$

WETENKAMP
755 
WWUS43 KARX 281504
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
904 AM CST FRI FEB 28 2014

...WIND CHILLS WILL CONTINUE TO IMPROVE THROUGH THE DAY...

.WIND CHILL VALUES WILL CONTINUE TO IMPROVE TODAY. BY
AFTERNOON...LOOK FOR VALUES TO BE IN THE SINGLE DIGITS ABOVE ZERO
AS AIR TEMPERATURES WARM INTO THE TEENS.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281615-
/O.EXP.KARX.WC.Y.0032.000000T0000Z-140228T1500Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
904 AM CST FRI FEB 28 2014

...WIND CHILL ADVISORY HAS EXPIRED...

WILL CHILLS IN THE SINGLE DIGITS ABOVE ZERO ARE EXPECTED BY THE
AFTERNOON AS AIR TEMPERATURES WARM INTO THE TEENS. THE WIND CHILL
ADVISORY EXPIRED AT 9 AM.

$$

04

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 27, 12:03 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Feb 27, 12:03 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1203 PM CST THU FEB 27 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CST THU FEB 27 014

THE MAIN FORECAST CONCERNS THIS PACKAGE...WIND CHILLS THIS
MORNING...CONTINUED COLD TEMPS THRU THE PERIOD.

06Z DATA ANALYSIS SHOWED THE COLD FRONT WAS ALREADY SOUTHEAST OF THE
AREA...MOVING QUICKLY THRU LOWER MI/CENTRAL IL/NORTHERN MO. TIGHTEST
PRESSURE RISE GRADIENT...RESPONSIBLE FOR NORTHWEST WINDS OF 20 TO 35
MPH WITH GUSTS OF 35 TO 50 MPH ACROSS MUCH OF THE FCST AREA DURING
THE EVENING HOURS...WAS MOVING SOUTH OF THE FCST AREA. WINDS HAD
DIMINISHED TO 15 TO 25 MPH WITH MOST GUSTS 25 TO 35 MPH AS ARCTIC
HIGH PRESSURE MOVED IN BEHIND FRONT. TEMPS STILL GENERALLY ZERO TO
10 ABOVE AT MIDNIGHT...BUT WIND CHILLS WERE ALREADY IN THE -10 TO
-20 RANGE ACROSS MUCH OF THE FCST AREA.

27.00Z MODELS HAVE INITIALIZED WELL AND OFFER VERY SIMILAR SOLUTIONS
FOR TODAY/TONIGHT AS THE FLOW ALOFT BECOMES WESTERLY AND ARCTIC HIGH
PRESSURE MOVES RATHER QUICKLY ACROSS THE UPPER MIDWEST. CHECK OF OBS
VS. MODEL DATA AT 06Z SHOWED MODELS WERE GOOD WITH LOW PRESSURE
MOVING QUICKLY INTO EASTERN ONT AND THE ARCTIC HIGH BUILDING SOUTH
OUT OF MAN/SASKAT. PER WV IMAGERY...MODELS ALL LOOKED TO HAVE A GOOD
HANDLE ON THE SHORTWAVE FEATURES ACROSS NOAM/EASTERN PAC. SHORT-TERM
FCST CONFIDENCE IS GOOD AND FAVORED THE TIGHT MODEL/ENSEMBLE
CONSENSUS.

FOR THE SHORT-TERM...INCREASINGLY WESTERLY MID LEVEL FLOW TODAY/
TONIGHT RATHER QUICKLY MOVES THE CENTER OF THE MAN/SASKAT ARCTIC
HIGH TO WI/IL BY 00Z FRI THEN TO OVER THE EASTERN GREAT LAKES BY 12Z
FRI. GRADIENT WINDS WILL QUICKLY DECREASE THRU NOON...BECOMING
LIGHT/VARIABLE BY LATE THIS AFTERNOON AND FOR THIS EVENING. GIVEN
TEMPS BELOW ZERO THIS MORNING...WIND CHILL ADVISORY THRU NOON LOOKS
GOOD EVEN AS WINDS BECOME LIGHT.

STRONG LOW LEVEL COLD ADVECTION CONTINUES THIS MORNING WITH 925MB
TEMPS IN THE -20C TO -24C RANGE THIS AFTERNOON. EVEN WITH PLENTY OF
SUNSHINE...TEMPS TODAY WILL STRUGGLE TO REACH ZERO AT SOME
LOCATIONS. SFC WINDS ALREADY START TO INCREASE WEST OF THE MS RIVER
BY MIDNIGHT AS THE CENTER OF THE HIGH MOVES EAST. EAST END OF THE
FCST AREA STAY DECOUPLED THE LONGEST TONIGHT BUT STILL LOOKING AT
SOME LIGHT SOUTHEAST GRADIENT WINDS BY 12Z FRI. SKIES TO REMAIN
GENERALLY CLEAR THRU MIDNIGHT...WITH HIGH LEVEL MOISTURE/CLOUDS
AHEAD OF THE NEXT SYSTEM SPREADING ACROSS THE AREA AFTER MIDNIGHT.
THUS LOWS TONIGHT EXPECTED TO BE AROUND MIDNIGHT WEST OF THE MS
RIVER...AND AROUND 09Z ALONG/NORTHEAST OF I-94...WITH STEADY/SLOWLY
RISING TEMPS AFTER THOSE TIMES AS CLOUDS/BOUNDARY LAYER MIXING
INCREASE. TRENDED TEMP GRIDS TONIGHT TO REFLECT THIS.

APPEARS ANOTHER WIND CHILL ADVISORY WILL BE NEEDED WEST OF THE MS
RIVER FROM ABOUT 03Z TO 16Z FRI THEN ALONG/EAST OF THE MS RIVER FROM
ABOUT 06Z TO 16Z FRI. WILL LEAVE THIS TO DAY CREW TO ISSUE ONCE THE
PRESENT WIND CHILL ADVISORY HAS EXPIRED. USED A BLEND OF THE
GUIDANCE HIGHS FOR TODAY THEN CONTINUED TO LEAN TOWARD COLDER OF
GUIDANCE LOWS TONIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 345 AM CST THU FEB 27 2014

THE MAIN FORECAST CONCERNS FOR FRI THRU SAT NIGHT ARE SNOW CHANCES/
AMOUNTS CENTERED ON FRI AFTERNOON AND SAT AFTERNOON/EVENING.

27.00Z MODELS CONTINUE TO COME INTO BETTER AGREEMENT FOR FRI/FRI
NIGHT WITH HANDLING OF THE REMNANTS OF THE SYSTEM MOVING INTO CA
THIS MORNING TRACK ACROSS THE MID MS VALLEY. TREND IS A BIT MORE
SOUTHERLY WITH THE TRACK OF THIS FEATURE. BETTER AGREEMENT SEEN
SAT/SAT NIGHT AS CA SYSTEM MOVES ACROSS THE CENTRAL/SOUTHERN ROCKIES
LATE SAT/SAT NIGHT...SPREADING MOISTURE EAST/NORTHEAST INTO THE
UPPER MIDWEST WELL AHEAD OF IT AND ADDITIONAL TROUGHING/SHORTWAVE
ENERGY ALONG THE US/CAN BORDER. STILL SOME DETAIL DIFFERENCES TO BE
WORKED OUT ON THE AMOUNT OF MOISTURE TO SPREAD ACROSS THE AREA AHEAD
OF THESE SYSTEMS BUT FCST CONFIDENCE IN THIS PERIOD AVERAGE TO GOOD
WITH THE IMPROVING MODEL CONSENSUS TOWARD A COMPROMISE OF THE
EARLIER RUNS.

MDT/STRONG 925-700MB WARM ADVECTION AND 270-290K ISENTROPIC LIFT TO
SPREAD ACROSS THE AREA THRU FRI INTO FRI EVENING. MUCH OF THIS LIFT
WILL INITIALLY GO INTO SATURATING THE COLUMN...WITH AN INFLUX OF
THE CA SYSTEM MOISTURE NOT LOOKING TO ARRIVE UNTIL FRI AFTERNOON.
REMOVED -SN CHANCES FROM FRI MORNING...WITH THE MAIN 60-70 PERCENT
CHANCES FRI AFTERNOON/EVENING. NAM/ CAN-GEM REMAINS THE MOST
ROBUST WITH THE PW VALUES AND QPF FRI INTO FRI EVENING...THUS
PRODUCE MORE SNOW THAN THE OTHER MODELS. SREF AVERAGE QPF FOR FRI
AFTERNOON/ EVENING REMAINS HIGH AS WELL...BUT THIS SKEWED BY 2 TO
3 /DEPENDING ON RUN/ MEMBERS LOOKING TO BE UNREALISTICALLY HEAVY
OUTLIERS. TRENDING TOWARD THE MODEL AND A REASONABLE ENSEMBLE
CONSENSUS...MOST SNOW AMOUNTS FRI AFTERNOON/EVENING WOULD BE IN
THE 1 TO 2 INCH RANGE... HIGHEST OVER THE CENTRAL/SOUTH PARTS OF
THE FCST AREA. BREAK FROM THE SNOW LATER FRI NIGHT/SAT MORNING AS
LOW LEVEL COLD ADVECTION AND MID LEVEL DRYING SPREADS ACROSS THE
AREA.

NEXT INCREASE OF MOISTURE...GENERALLY ABOVE ABOUT 800MB...SPREADS
ACROSS MAINLY THE SOUTH HALF OF THE FCST AREA LATER SAT MORNING INTO
SAT EVENING. ADVANCING LOW LEVEL COLD DOME/HIGH PRESSURE AND RISING
ISENTROPIC SURFACES PROVIDE THE LOWER LEVEL LIFT WHILE PV ADVECTION
AHEAD OF SHORTWAVE ENERGY EJECTING OUT OF THE WESTERN TROUGHING
PROVIDES THE MID/UPPER LEVEL LIFT/DIVERGENCE. BIGGEST UNCERTAINTY
FOR SAT/SAT EVENING IS HOW FAR NORTH THE FORCING/LIFT WILL OVERCOME
THE DRIER LOW LEVEL AIR AND PRODUCE SNOWFALL. NAM/ECMWF MORE ROBUST/
FURTHER NORTH WITH MOISTURE/SNOWFALL WITH THIS SYSTEM. SREF SHOWS
CONSIDERABLE SPREAD AMONG ITS MEMBER WITH SAT AFTERNOON/EVENING
SNOWFALL. CARRIED HIGHEST SNOW CHANCES THESE PERIODS ACROSS THE
SOUTH HALF OF THE FCST AREA...WITH SNOW AMOUNTS IN THE 1 TO
LOCALLY 3 INCH RANGE...CLOSE TO THE CONSENSUS...FOR NOW.

TEMPERATURES TO REMAIN WELL BELOW NORMAL FOR FRI-SAT NIGHT...WITH
ANOTHER SHOT/NEXT ARCTIC HIGH BUILDING IN FRI NIGHT/SAT. GIVEN SOME
UNCERTAINTIES WITH CLOUDCOVER/SNOWFALL...USED A BLEND OF THE
GUIDANCE HIGHS/LOWS FOR FRI THRU SAT NIGHT.

FOR SUNDAY THRU WEDNESDAY.../DAYS 4 TO 7/...

MEDIUM RANGE MODEL RUNS OF 27.00Z IN DECENT AGREEMENT SUNDAY WITH
NEARLY ZONAL FLOW OVER THE NORTH-CENTRAL CONUS. MODEL CONSENSUS
BUCKLES THIS FLOW SOME FOR MON-WED...TO RIDGING OVER WESTERN NOAM
AND TROUGHING OVER EASTERN NOAM...WITH THE UPPER MIDWEST AGAIN UNDER
BROAD NORTHWEST FLOW ALOFT. PLENTY OF MODEL DETAIL DIFFERENCES WITH
MORE IDENTIFIABLE/TRACKABLE SHORTWAVE THRU WHAT LOOKS TO BE AN
ACTIVE NORTHWEST FLOW BY TUE/WED...BUT THIS NOT UNEXPECTED. RUN-TO-
RUN CONSISTENCY...OR NOT...OF LITTLE HELP FOR TUE/WED. FCST
CONFIDENCE AVERAGE SUN/MON THEN BELOW AVERAGE TUE/WED.

CANADIAN/ARCTIC HIGH PRESSURE REMAINS THE DOMINANT SFC WEATHER
FEATURE OVER THE UPPER MIDWEST SUN-WED. WITH LACK OF A RE-ENFORCING
SHOT OF ARCTIC AIR...BOUNDARY LAYER AIRMASS DOES LOOK TO SLOWLY
MODIFY/WARM THRU THE PERIOD. ONE WOULD THINK SUN-WED WOULD BE A DRY
PERIOD. MONDAY DOES TREND TO BE A DRY DAY WITH THE SFC RIDGE AXIS
DRIFTING OVER THE REGION. WITH AN ACTIVE NORTHWEST FLOW ALOFT
OVER THE NORTH-CENTRAL CONUS TUE/WED AND THE DETAIL
UNCERTAINTIES...SOME SMALL -SN CHANCES ON DAYS 6/7...PER THE
MODEL/ENSEMBLE CONSENSUS... LOOK TO BE IN ORDER. THE
MODEL/ENSEMBLE CONSENSUS FOR SUN-WED HIGHS/ LOWS APPEAR WELL
TRENDED FOR NOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1203 PM CST THU FEB 27 2014

MAIN AVIATION FORECAST CONCERNS THROUGH THE PERIOD IS LOWERING
CEILINGS AFTER 12Z FRIDAY...AS LOW PRESSURE MOVES INTO THE CENTRAL
PLAINS. HIGH PRESSURE CENTERED OVER WESTERN MINNESOTA WILL BUILD
INTO NORTHERN ILLINOIS THIS AFTERNOON AND TONIGHT. THIS WILL PROVIDE
LIGHT TO CALM WINDS AND VFR CONDITIONS AT BOTH RST AND LSE TAF SITES
THROUGH 12Z FRIDAY. INCREASING LOW LEVEL MOISTURE AFTER 12Z WILL
CREATE MVFR CONDITIONS AT RST BY 15Z AND LSE BY 17Z FRIDAY. THE
LATEST 27.12Z MODELS SUGGEST IFR/LIFR CONDITIONS TO PREVAIL AT BOTH
TAF SITES AFTER 18Z AND ACCUMULATING SNOW. THE IFR/LIFR CONDITIONS
ARE EXPECTED THROUGH THE EVENING HOURS.

&&

.CLIMATE...
ISSUED AT 345 AM CST THU FEB 27 2014

WITH ONLY 2 DAYS LEFT IN FEBRUARY AND BOTH REMAINING UNSEASONABLY
COLD...HERE IS HOW FEBRUARY AND THE WINTER OVERALL WOULD STACK UP
COMPARED TO RECORDS BASED ON THE CURRENT FORECAST...

FOR THE MONTH OF FEBRUARY

LA CROSSE...
9.5 AVERAGE TEMPERATURE...4TH COLDEST
COLDER FEBRUARY/S...
1873 3.9
1936 4.3
1899 9.4

ROCHESTER...
6.6 AVERAGE TEMPERATURE...4TH COLDEST
COLDER FEBRUARY\S...
1936 0.5
1979 5.7
1917 6.0

FOR THE WINTER...DECEMBER THROUGH FEBRUARY

LA CROSSE... 11.5 AVERAGE TEMPERATURE...5TH COLDEST
COLDER WINTER\S...
1872-1873 8.4
1874-1875 10.5
1977-1978 11.4
1935-1936 11.4

ROCHESTER...
8.7 AVERAGE TEMPERATURE...TIE FOR 4TH COLDEST
COLDER WINTER\S...
1978-1979 5.6
1886-1887 5.9
1935-1936 8.1
1977-1978 8.7

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...DTJ
CLIMATE......AJ
Hazardous weather outlook, Feb 27, 12:04 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1204 PM CST THU FEB 27 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281815-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1204 PM CST THU FEB 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS OF 20 TO 35 BELOW ZERO ARE EXPECTED TONIGHT. A WIND
CHILL ADVISORY WILL LIKELY BE ISSUED FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

1 TO 3 INCHES OF SNOWFALL IS EXPECTED FRIDAY INTO FRIDAY
NIGHT...ALONG WITH ANOTHER 1 TO 3 INCHES FOR SATURDAY INTO
SATURDAY NIGHT. EXPECT THE HIGHEST AMOUNTS SOUTH OF INTERSTATE
90. SLIPPERY TRAVEL IS LIKELY.

PLAN ON WIND CHILLS RANGING FROM 15 TO 30 BELOW ZERO DURING THE
LATE NIGHT AND MORNING HOURS OF FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DTJ

Nearby

Wind Chill Advisories in Wisconsin, 2014Wind Chill Advisories in Iowa, 2014Wind Chill Advisories in Minnesota, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.